Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 28, NWS La Crosse, WI

May 15, 1998Fillmore County, Houston County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at May 15, 1998, 4:52 PM CDT for Fillmore County, Houston County, Minnesota. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 15, 1998, 4:52 PM CDT (21:52 UTC)
Expired
May 15, 1998, 5:55 PM CDT
In force
63 min
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Fillmore County, MN, Houston County, MN

The radar

The La Crosse radar (KARX), 51 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 5:53 PM CDTThunderstorm Wind 52Spring Vly, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 4:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1998-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1571 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1998-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1571 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.9
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

958 
WUUS1 KLSE 152151 RRA
SVRLSE
MNC045-055-109-157-169-152255-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
452 PM CDT FRI MAY 15 1998

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WABASHA COUNTY IN SOUTHEASTERN MINNESOTA
  OLMSTED COUNTY IN SOUTHEASTERN MINNESOTA
  WINONA COUNTY IN SOUTHEASTERN MINNESOTA
  FILLMORE COUNTY IN SOUTHEASTERN MINNESOTA
  HOUSTON COUNTY IN SOUTHEASTERN MINNESOTA

* UNTIL 555 PM CDT

* AT AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS FROM FARIBAULT TO
  ROCHESTER TO PRESTON... MOVING NORTHEAST AT 45 MPH.

* THIS LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
  ZUMBRO FALL...DOVER...LANESBORO BY 515 PM
  WABASAH...WINONA...CALEDONIA BY 530 PM

THE MAIN THREAT FROM THESE STORMS IS DAMAGING WIND. STAY INSIDE
AND AND AWAY FROM WINDOWS

TMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 1:30 PM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, May 15, 1:30 PM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
130 PM CDT FRI MAY 15 1998

SURFACE ANALYSIS PLACES LOW PRESSURE ACROSS SOUTHEAST NEBRASKA WITH
MAIN SURFACE CONVERGENCE FROM THE EASTERN DAKOTAS SOUTH INTO THE LOW.
SHORTWAVE ACROSS EASTERN NEBRASKA IS FORECAST TO BECOME NEGATIVELY
TILTED AS IT MOVES TOWARDS THE UPPER MISSISSIPPI VALLEY THIS EVENING.

12Z ETA LOOKS TO HAVE A DECENT HANDLE ON THE CURRENT SITUATION AND HAVE
FOLLOWED.  QG FORCING IN THE 700 MB TO 500 MB LAYER WOULD SUGGEST THAT
WAVE DYNAMICS FROM THE VORTICITY CENTER BECOMES STRONGEST ACROSS THE ARX
CWFA LATE THIS AFTERNOON INTO THE EVENING HOURS.  THE WAVE SHOULD HELP
PUSH THE COLD FRONT CURRENTLY ACROSS THE EASTERN DAKOTAS TO NEAR THE
MISSISSIPPI RIVER BY MIDNIGHT.  THE ATMOSPHERE SHOULD BE JUICED GIVEN
SURFACE BASED CAPES OF 2000-3000 J/KG AND SURFACE DEWPOINTS IN THE
UPPER 60S TO AROUND 70.

0-3KM SHEAR PROFILES OF 30-40KTS WOULD SUGGEST SQUALL LINES ARE STILL
POSSIBLE...HOWEVER WOULDNT RULE OUT SUPERCELLS EITHER ESPECIALLY EARLY
ON SINCE SHEAR PROFILES STILL INCREASE SLIGHTLY OUT TO 6KM. THE BOTTOM
LINE IS THAT THE ATOMPSHERE REMAINS JUICED AND WITH THE MODERATE RISK
FROM SPC WILL KEEP SEVERE WEATHER A POSSIBILITY ESPECIALLY LATE THIS
AFTERNOON AND EVENING.

NGM GUIDANCE VALUES LOOK LIKE A GOOD PLACE TO START WITH TEMPERATURES.

KING

In the hours before

Special weather statement, May 15, 12:30 PM CDT, 4 hours 22 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-160600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1230 PM CDT FRI MAY 15 1998

...THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER ALL OF WEST AND SOUTHWEST WISCONSIN...NORTHEAST IOWA AND
SOUTHEAST MINNESOTA...

AN VIGOROUS UPPER LEVEL DISTURBANCE OVER EASTHERN NEBRASKA TRIGGERED
STRONG TO SEVERE THUNDERSTORMS ACROSS MUCH OF WESTERN IOWA THIS MORNING.
MANY OF THESE STORMS PRODUCED DAMAGING WINDS.  THE FIRST LINE OF STORMS
HAD WEAKENED AS IT MOVED NORTH DURING THE LATE MORNING...BUT MORE
STRONG TO SEVERE STORMS HAD ALREADY DEVLOPED IN SOUTHWEST IOWA.

THE DISTRUBANCE IS EXPECTED TO MOVE INTO CENTRAL MINNESOTA BY THIS
EVENING.  AS IT DOES...IT WILL TRIGGER MORE STRONG TO SEVERE STORMS
ACROSS MUCH OF THE UPPER MIDWEST THROUGH THIS EVENING.   ALTHOUGH THE
ENTIRE AREA IS UNDER A MODERATE RISK OF SEVERE STORMS...IT APPEARS THE
GREATER RISK IS WEST OF THE MISSISSIPPI RIVER CLOSER TO THE TRACK OF
THE UPPER DISTURBANCE.

A SEVERE THUNDERSTORM WATCH IS ALREADY IN EFFECT UNTIL 3 PM FOR AREAS
WEST OF ROUGHLY A RED WING MN TO MASON CITY IA LINE...ACROSS MOST OF
SOUTHERN MINNESOTA AND NORTHER IOWA.

SPOTTER ACTIVATION IS LIKELY LATER THIS AFTERNOON AND EVENING.
ACTIVATION BY MID AFTERNOON MAY BE NEEDED FOR SOUTHEAST MINNESOTA AND
NORTHEAST IOWA.  ACTIVATION IN WESTERN WISCONSIN IS NOT ANTICIPATED
UNTIL LATE AFTERNOON...AND INTO THE EARLY EVENING HOURS FOR CENTRAL
WISCONSIN.

RRS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 4:52 PM CDTSevere Thunderstorm WarningARXOlmsted, Wabasha, Winona63 min
May 15, 5:09 PM CDTSevere Thunderstorm WarningARXDodge, Mower46 min
May 15, 5:12 PM CDTTornado WarningARXOlmsted, Winona48 min
May 15, 5:30 PM CDTTornado WarningARXWabasha50 min
May 15, 6:34 PM CDTSevere Thunderstorm WarningARXFillmore, Houston, Winona46 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.